Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2024, 7:05 PM CDT for Stanton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 7:05 PM CDT (00:05 UTC)
- Expired
- Apr 27, 2024, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4381 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WUUS53 KDDC 280005
SVRDDC
KSC187-280045-
/O.NEW.KDDC.SV.W.0018.240428T0005Z-240428T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
705 PM CDT Sat Apr 27 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Stanton County in southwestern Kansas...
* Until 745 PM CDT.
* At 705 PM CDT, a severe thunderstorm was located near Manter,
moving northeast at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Johnson City around 720 PM CDT.
Other locations in the path of this severe thunderstorm include Big
Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 10204 3774 10155 3739 10153 3739 10194
TIME...MOT...LOC 0005Z 240DEG 27KT 3744 10191
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RUSSELL2 follow-up statements
537
WWUS53 KDDC 280015
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
715 PM CDT Sat Apr 27 2024
KSC187-280045-
/O.CON.KDDC.SV.W.0018.000000T0000Z-240428T0045Z/
Stanton KS-
715 PM CDT Sat Apr 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN STANTON COUNTY...
At 715 PM CDT, a severe thunderstorm was located near Manter, moving
northeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Johnson City around 720 PM CDT.
Other locations in the path of this severe thunderstorm include Big
Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10188 3774 10155 3739 10153 3739 10187
TIME...MOT...LOC 0015Z 240DEG 27KT 3748 10183
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL543
WWUS53 KDDC 280026
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
726 PM CDT Sat Apr 27 2024
KSC187-280045-
/O.CON.KDDC.SV.W.0018.000000T0000Z-240428T0045Z/
Stanton KS-
726 PM CDT Sat Apr 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN STANTON COUNTY...
At 726 PM CDT, a severe thunderstorm was located near Big Bow, moving
northeast at 35 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Big Bow around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10153 3743 10180 3764 10181 3774 10155
TIME...MOT...LOC 0026Z 242DEG 32KT 3755 10165
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:40 PM CDT, 1 hour 25 minutes earlier. Its key messages:
- There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening.
- Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well.
Area forecast discussion, Apr 27, 5:40 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 540 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening. - Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well. && .UPDATE... Issued at 1205 PM CDT Sat Apr 27 2024 Mesoscale Discussion Severe thunderstorms are well underway across portions of western and northwest OK, moving northeast towards the far southeast zones of our CWA. Given these storms have already produced severe hail up to the size of golf balls, and will remain in a highly favorable environment characterized by 2500-3000 J/Kg of MLCAPE and 45-55 kts of 0-6km bulk shear, they will continue to pose a severe hail and wind gust risk as they propagate northeast. A secondary area of severe thunderstorm development appears possible later this afternoon along a N-S oriented dryline located just east of US-283 as latest HREF suggests isolated to scattered supercells will initiate around 3-5pm CDT. Strong instability and deep-layer shear will support a large hail and damaging wind gust risk. That said, the combination of anvil debris and thunderstorm outflow spreading northwest from the convection over OK may cause storms to struggle or prevent them entirely. && .SHORT TERM /THROUGH SUNDAY/... Issued at 218 PM CDT Sat Apr 27 2024 WV imagery indicates a strong southwesterly flow aloft prevailing across the Western High Plains downstream of an amplified upper level trough of low pressure shifting slowly east through the Four Corners Region. Near the surface, an area of low pressure is situated across extreme southwest Kansas with an attendant frontal boundary extending northeast into central Kansas. A sharpening dryline extends from southwest Kansas southward into the extreme eastern portion of the Texas Panhandle. Thunderstorm chances (40-60%) remain mainly for portions of central Kansas through this evening as a series of H5 vort maxima continue to eject northeast out of the Southern Rockies ahead of an approaching upper level trough. Based on radar trends/CAMs, ongoing/developing thunderstorms are progged to lift north-northeast off a nearly stationary dryline in the extreme eastern Texas Panhandle and through northwest Oklahoma into south central Kansas mid/late afternoon. Supported by a strong +100kt subtropical jet, MLCAPE values upward of 3000-3500 J/kg, and sufficient deep layer shear (effective shear values upward of 55-60kt), storms have the potential to become severe with large hail (2 to 3 inches) and damaging winds the main threat. To a lesser extent, a tornado threat exists with the latest mesoanalysis (19Z) showing 0-1km SRH nearing 100 m2/s2 in central Kansas. As for the best chance for appreciable rainfall, the latest HREF indicates a 30-50% probability of 6-hr QPF exceeding 0.15 of an inch in a corridor generally confined to central and south central Kansas with much of southwest Kansas remaining relatively dry behind the dryline. Fairly seasonal temperatures are forecast tonight as a cold front pushes through western Kansas overnight, allowing cooler air to surge southward into the area and dropping H85 temperatures well below 10C. With the HREF indicating better than a 90% probability of temperatures falling below 50F in west central and extreme southwest Kansas to only a 10 to 20% probability in south central Kansas, look for lows tonight down into the 40s(F) across much of area with the lower 50s(F) in south central Kansas. Cooler temperatures can be expected Sunday with the HREF painting only 10-20% probability of highs exceeding 65F west central Kansas to an 80-90% probability of highs exceeding 70F in south central Kansas. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 218 PM CDT Sat Apr 27 2024 A relatively dry pattern is forecast through the middle part of next week as medium range ensembles indicate an upper level trough lifting northeast into the Upper Midwest Monday, giving way to a zonal flow aloft across the Western High Plains for a couple days before a southwesterly flow aloft returns ahead of an approaching shortwave trough. Thunderstorm chances (30-50%) return to central Kansas and portions of southwest Kansas late Wednesday/early Thursday as another upper level shortwave digs southeast through the Great Basin, setting up an increasingly difluent southwest flow aloft and sending an attendant cold front into western Kansas. Prevailing southerlies will draw ample moisture up into eastern/central Kansas, increasing instability. Although plenty of uncertainty abounds, mainly due to timing of the system, the best chance for thunderstorms is still expected to be across central Kansas sometime Wednesday night into Thursday where the NBM 4.1 paints a 30-40% probability of 12-hr QPF exceeding 0.1 of an inch by early Thursday morning. Temperatures rebound Monday as lee side troughing develops in eastern Colorado, returning southerlies to western Kansas, helping push H85 temperatures up into the mid-teens(C) in central Kansas to near 20C out by the Colorado border. With the NBM 4.1 indicating a 60-70% probability of temperatures exceeding 75F in west central and central Kansas to a 90% probability of that in southern southwest Kansas, expect widespread afternoon highs in the 70s(F) with near 80F along the Oklahoma border. The warming trend continues through mid-week with temperatures well into the 80s(F) for much of southwest Kansas. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 538 PM CDT Sat Apr 27 2024 Scattered thunderstorms will be possible around the HYS terminal this evening with the remaining TAF sites remaining dry. Low clouds are expected to envelop all sites besides the LBL terminal overnight bringing MVFR to IFR conditions. A cold front will move through the area shifting winds to the north overnight. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ061>063-074>077-084>087. && UPDATE...Springer SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Hovorka_42
Hazardous weather outlook, Apr 27, 4:56 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 456 AM CDT Sat Apr 27 2024 KSZ030-031-043>046-061>066-074>081-084>090-281000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 456 AM CDT Sat Apr 27 2024 /356 AM MDT Sat Apr 27 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening with large hail, damaging winds and possibly tornadoes. The best chance of severe weather is along and east of a line from WaKeeney to Dodge City to Coldwater. Critical fire weather conditions are forecast for today across far southwestern Kansas with low humidity and strong southwest winds. See the fire weather message (TOPRFWDDC) for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Apr 27, 4:39 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
439 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 5 NE Voda 39.10N 99.94W
04/27/2024 E0.75 Inch Trego KS Public
&&Local storm report, Apr 27, 4:55 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
455 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Landspout 5 N Kendall 38.01N 101.55W
04/27/2024 Hamilton KS Public
&&Local storm report, Apr 27, 5:03 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
503 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Landspout 5 N Kendall 38.01N 101.55W
04/27/2024 Hamilton KS Public
Damaged outbuilding and power poles.
Landspout/possible tornado.
&&Local storm report, Apr 27, 5:06 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
506 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tornado 5 N Kendall 38.01N 101.55W
04/27/2024 Hamilton KS Public
Damaged outbuilding and power poles.
Reported as tornado with picture but could
be a tornado or landspout.
&&Local storm report, Apr 27, 5:26 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
526 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tornado 5 N Kendall 38.01N 101.55W
04/27/2024 Hamilton KS Public
Tornado report from 5 N Kendall. Damaged
outbuilding and power poles. Reported as
tornado with picture and video.
&&Special weather statement, Apr 27, 6:48 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT Sat Apr 27 2024
KSZ074-084-280030-
Stanton KS-Morton KS-
648 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MORTON AND WESTERN
STANTON COUNTIES THROUGH 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Morton and
western Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.
&&
LAT...LON 3752 10204 3773 10177 3736 10160 3727 10204
TIME...MOT...LOC 2347Z 248DEG 32KT 3738 10204
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 40 min |
| Apr 27, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell | 15 min |
| Apr 27, 8:21 PM CDT | Special Weather Statement | DDC | Finney | 39 min |
| Apr 27, 8:54 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Apr 27, 8:56 PM CDT | Special Weather Statement | DDC | Barber | 49 min |
| Apr 27, 9:25 PM CDT | Special Weather Statement | DDC | Ellis | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.